Alert archive / Georgia / Winter Storm Watches in 2025
Winter Storm Watch 2, NWS Atlanta, GA
NWS Atlanta, GA issued this winter storm watch at Jan 19, 2025, 3:30 AM EST for 76 counties in Georgia. It took effect at Jan 21, 2025, 10:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2025, 3:30 AM EST (08:30 UTC)
- In effect from
- Jan 21, 2025, 10:00 AM EST
- Expired
- Jan 20, 2025, 2:24 PM EST
- In force
- Issued by
- NWS Atlanta, GA
All 76 counties
Baldwin County, GA, Banks County, GA, Barrow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Chattahoochee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Forsyth County, GA, Fulton County, GA, Glascock County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pike County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Upson County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 58 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 606 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this winter storm watch went out at Jan 19, 12:52 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Jan 19, 12:52 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1252 AM EST Sun Jan 19 2025
...New 06Z Aviation Discussion...
.SHORT TERM...
(This evening through Sunday)
Issued at 324 PM EST Sat Jan 18 2025
Key Messages:
- Showers continue to form mainly along and south of I-20 this
afternoon. These remain light. Central Georgia should get another
round of showers tonight as a low forms to the south and quickly
moves to the east. Additional rainfall should be light,
generally under 0.25", with the exception of the counties around
the river bend of the Ocmulgee into the Altamaha which could see
up to 0.5" of additional rainfall.
- Very cold air begins to work into the area tomorrow into
tomorrow night. This will be the coldest air of the season thus
far. Wind Chills of below zero may extend from north Georgia into
the Atlanta metro. Winds chills below 15 degrees will extend all
the way into central Georgia. An Extreme Cold Watch has been
issued from the Atlanta metro to points north. Cold Weather
Advisories will likely be needed across all areas not in the
eventual upgrade to Cold Weather Warning.
Forecast:
Showers of rain are currently ongoing across portions of central
Georgia generally along and south of I-20. These will continue for
the next several hours. A larger upper level wave that is kicking
into the area over the next few hours will likely lead to the
redevelopment of a coastal low near Florida that will quickly move to
the northeast. This will lead to some enhancement of showers and
rain over primarily central Georgia. As the low deepens to the east,
some wrap around precip will be possible.
Into tomorrow, cold front begins to dive into the area as large
trough settles in over the entire area. Many locations will see the
warmest temperatures of the day early in the morning hours. Sounding
profiles do show some shallow slantwise instability that may be
favorable for some flurries on the backside of the system, and some
light snow may be possible at the highest peaks. Accumulations are
not expected outside of the highest peaks.
Tomorrow night, dangerously cold air moves into Georgia. When
combined with the post frontal winds being driven by powerful high
over Plains sliding south, wind chills will be zero or below as far
south as metro Atlanta. The new (for our area) Extreme Cold Watch has
been issued along I-20 west of Atlanta, I-85 east of Atlanta, and
all points north. These are likely to be upgraded to Extreme Cold
Warnings tomorrow. Most all other counties will still see wind chills
below 15 degrees and into the single digits, which will warrant the
need for Cold Weather Advisories (these replace Wind Chill
Advisories) in these locations. Please plan accordingly if you will
be outdoors Sunday night into Monday morning. Remember the 4 Ps:
Pipes (protect them if exposed), Pets (move them inside or into
shelter), Plants (get sensitive vegetation out of the cold), and
People (check in on folks without adequate heat or shelter). See long
term below for more discussion on the duration of cold.
Lusk
&&
.LONG TERM...
(Monday morning through next Friday)
Issued at 324 PM EST Sat Jan 18 2025
For an excellent analysis of the expected conditions and
uncertainties going into the system on Tuesday, please refer to the
previous long term discussion issued during the early morning hours.
Before diving into the winter precipitation potential, lets address
the extreme cold expected for north and central GA on Monday morning.
Temperatures across north GA are still expected to drop into the
single digits in far north GA/the mountains and near 20 in the far
southern portions of the CWA. Winds of 10 to 15 mph, gusting to 20
mph, mean temperatures will likely be well within at least extreme
cold advisory range if not warning range. Given confidence in this
outcome, a watch is necessary for areas along and north of I20 and
I85.
There are a few updates to the forecast as it pertains to model
variability and trends for wintery precip on Tuesday:
First off, global scale models have begun to come further in
agreement in Gulf Low development. This has dropped our probability
of widespread 0" snowfall amounts from around 30% (as of yesterday
1/17) to the 10th percentile. In other words confidence has increased
that at least some snowfall is expected across central GA.
Second, winter precip onset time has begun to move into the hires
model space. NAM12km has run hot (or should I say cold) with snow
coverage and the northward extent of 850mb/700mb moisture advection.
While not completely out of the realm of possibility, the forecast is
likely to continue to change as more Hires guidance comes into
range.
Third, precipitation accumulations vary significantly depending on
the northward extend of mid level moisture and the strength of the
sfc low. NBM inner quartile range for snow amounts sits from trace
amounts south of the Columbus-Macon line to widespread 2-4" across
much of central GA. (Two things to recall with this system, the
highest probs for snow are actually south of the metro and model
trends have slightly shifted wetter.) The 10th-90th range continues
to hang around 10". Given the large spread in ensemble members,
deterministic forecasts of snowfall will remain variable. Therefore,
will continue to recommend watching probabilistic guidance over
deterministic.
Now to move into Wednesday onward. High temperatures climb back into
the mid 30s to near 50 through the end of week. Lows will likely
continue to drop near or below freezing each morning. Uncertainty
remains high, however a few model members have begun to indicate
chances for precip in the southeastern CWA Thursday through Saturday.
Accumulation, if any, look low at this time, however diurnal
temperature variations could mean ice. As stated before, uncertainty
remains too high at this point to nail down on any accumulations or
impacts.
SM
&&
.AVIATION...
(06Z TAFS)
Issued at 1244 AM EST Sun Jan 19 2025
BKN to OVC LIFR to IFR cigs to linger until 13-14Z, then MVFR for
the remainder of the aftn. Periods of LIFR vsbys in FG/BR likely
thru daybreak. Non-accumulating SN flurries are possible for
RYY/ATL/FTY after 19-20Z, associated with wraparound moisture in
wake of sfc low. Gusty NW winds exp thru the TAF period, at
8-15kts sustained with gusts to 25-28kts psbl.
//ATL Confidence...06Z Update...
Medium confidence cig/vsby progression and chances for flurries.
High confidence all other elements.
96
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 18 36 20 35 / 0 0 0 50
Atlanta 17 31 21 34 / 0 0 0 50
Blairsville 7 27 11 31 / 10 0 0 40
Cartersville 13 30 16 34 / 10 0 0 40
Columbus 21 38 22 40 / 0 0 0 60
Gainesville 17 33 19 34 / 10 0 0 40
Macon 20 38 21 40 / 0 0 0 60
Rome 14 31 16 33 / 10 0 0 40
Peachtree City 17 33 18 36 / 0 0 0 50
Vidalia 25 42 26 42 / 0 0 0 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Extreme Cold Watch from late tonight through Monday morning for
GAZ001>009-011>016-019>023-030>034-041>045.
&&
SHORT TERM...Lusk
LONG TERM....SM
AVIATION...96Hazardous weather outlook, Jan 18, 3:09 PM EST, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 309 PM EST Sat Jan 18 2025 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-192015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 309 PM EST Sat Jan 18 2025 This Hazardous Weather Outlook is for north and central Georgia. .DAY ONE...This Afternoon and Tonight... Isolated showers remain possible in central Georgia and portions of north Georgia today. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Confidence in an Arctic air mass impacting the Eastern U.S. early next week is high. Wind chills from below zero to the teens are forecast to develop in north and central Georgia Monday through Thursday. An excessive cold watch has been issued for north Georgia Monday morning. A winter storm may impact north and central Georgia on Tuesday and early Wednesday. Uncertainty is high on the exact how much accumulation will occurs. Impacts are likely. Please continue to monitor for future updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 1:02 AM EST | Dense Fog Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 69 more | 7 hr |
| Jan 19, 3:43 AM EST | Cold Weather Advisory | FFC | Baldwin, Banks, Barrow, Bibb, Bleckley, Butts and 61 more | 31 hr |
| Jan 19, 3:43 AM EST | Extreme Cold Warning | FFC | Bartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 23 more | 32 hr |
Nearby
Winter Storm Watches in Georgia, 2025Every winter storm watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.